Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 6, NWS Little Rock, AR

March 27, 2009Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 27, 2009, 7:49 PM CDT for Scott County, Arkansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2009, 7:49 PM CDT (00:49 UTC)
Expired
Mar 27, 2009, 8:30 PM CDT
In force
41 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Scott County, AR

The radar

The Western Arkansas radar (KSRX), 55 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 27, 6:29 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 27, 6:29 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
629 PM CDT FRI MAR 27 2009

.AVIATION...
LOW PRESSURE CONTINUES TO APPROACH FROM THE SOUTHWEST WITH A COLD
FRONT. THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS EVENING
AND CONTINUE OVERNIGHT. MVFR CONDITIONS ARE EXPECTED BUT IFR CAN
NOT BE RULED OUT. THE UPPER LOW WILL MOVE ACROSS CENTRAL ARKANSAS
SATURDAY AND KEEP RAIN IN MAINLY THE NORTHWEST HALF OF THE STATE.
RAIN MAY MIX WITH SNOW SATURDAY IN THE NORTH. THE UPPER LOW THEN
MOVES INTO INDIANA SATURDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT FRI MAR 27 2009/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
UPPER LEVEL LOW PRESSURE AREA OVER THE PANHANDLES REGION WILL GIVE
THE SURFACE LOW PRESSURE SYSTEM OVER NORTH TEXAS AND ITS
ASSOCIATED BOUNDARIES A PUSH INTO THE MID SOUTH REGION TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND OVERSPREAD MUCH OF THE
FORECAST AREA THROUGH THE EVENING. THE SURFACE LOW IS CURRENTLY
NEAR DURANT OKLAHOMA. IT WILL HEAD NORTHEAST TONIGHT...AND WILL
DRAG THE WARM FRONT FURTHER INTO ARKANSAS THIS EVENING...AS WELL
AS THE COLD FRONT.

AS FAR AS THE SEVERE WEATHER THREAT...GREATEST SHOT AT TORNADIC
STORMS/WIND DAMAGE WILL BE SOUTH OF A LINE FROM MURFREESBORO TO
DE WITT...WHICH WILL BE IN THE WARM SECTOR OF THE SYSTEM. NORTH OF
THE WARM FRONT...ISOLATED ELEVATED HAILERS WOULD BE THE PRIMARY
THREAT.

THUNDER WILL BE WINDING DOWN AFTER ABOUT 06Z...AND DRY SLOTTING
WILL CUT OFF PRECIP FROM THE SOUTHWEST TO NORTH. SATURDAY
MORNING...THE UPPER LOW WILL BE MOVING INTO NORTHWEST ARKANSAS...
WITH PRECIP RETURNING. TEMPERATURES IN THE NORTHWEST WILL ACTUALLY
LEVEL OFF EARLY...AND WILL FALL THROUGH THE DAY. LITTLE CHANGE IN
TEMPERATURES WILL BE NOTED FROM SATURDAY MORNING THROUGH THE
AFTERNOON...WITH DIURNAL VARIATION LIKELY LESS THAN 10 DEGREES IN
MOST AREAS.

STILL LOOKING AT A RAIN/SNOW MIX ACROSS THE NORTHWEST AND NORTH
CENTRAL...BEGINNING DURING THE AFTERNOON SATURDAY. LOOKS LIKE
THERE WILL BE A CHANGEOVER IN THE EVENING...WITH PRECIP GRADUALLY
COMING TO AN END AROUND/SHORTLY AFTER MIDNIGHT. AS FAR AS
ACCUMULATIONS GO...STILL NOT LOOKING AT MUCH BUT MAYBE A FEW
TENTHS OF AN INCH IF ANYTHING AT ALL. AND...THAT WOULD BE LIMITED
TO GRASSY AREAS AND ELEVATED SURFACES...AND MAINLY IN THE HIGHER
ELEVATIONS.

UPPER LOW WILL BE PUSHING INTO THE OHIO VALLEY SUNDAY MORNING...
WITH SURFACE HIGH PRESSURE MOVING INTO THE REGION ON NORTHWEST
FLOW ALOFT.

COLDEST PERIOD WILL BE SATURDAY NIGHT/EARLY SUNDAY MORNING...AS
THE HIGH WILL BE OVER US. NORTHERN AND WESTERN ARKANSAS WILL
LIKELY SEE A FREEZE...WITH MID AND UPPER 20S POSSIBLE IN THE
WESTERN ARKANSAS RIVER VALLEY.

AS THE HIGH MOVES EAST SUNDAY NIGHT AND MONDAY...TEMPERATURES WILL
WARM BACK UP. TEMPERATURES WILL BE BACK IN THE LOWER 60S TO LOWER
70S BY MONDAY AFTERNOON. NEXT SYSTEM WILL MOVE THROUGH THE AREA
MONDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS BACK
TO THE FORECAST.

LONG TERM...TUESDAY THROUGH THURSDAY
VIGOROUS UPPER LEVEL PATTERN CONTINUES THROUGH NEXT WEEK...BRINGING
A COUPLE SHORTWAVE TROUGHS ACROSS THE REGION. FIRST WAVE EXITS THE
REGION AT THE BEGINNING OF THE LONG TERM PERIOD...LIFTING NORTHEAST
INTO THE GREAT LAKES REGION. HAVE POPS DECREASING TUESDAY TO REFLECT
THIS SYSTEM EXITING THE REGION. WENT WITH A BLEND OF ECMWF/MEX
GUIDANCE FOR TEMPS...WHICH PUT HIGHS GENERALLY IN THE 60S FROM MID
TO LATE WEEK.

ANOTHER SHORT WAVE IS EXPECTED LATER IN THE WEEK...HOWEVER
CONFIDENCE IN THE TIMING AND STRENGTH ARE LOWER THAN THE MID WEEK
SYSTEM. GFS HAS A STRONGER SHORTWAVE MOVING A FURTHER SOUTH AND
SLOWER THAN THE ECMWF...WHICH PUSHES THE SHORTWAVE THROUGH BY MIDDAY
THURSDAY. THE GFS SOLUTION WILL GIVE BETTER POPS AND BETTER
POTENTIAL FOR STRONGER THUNDERSTORMS ACROSS THE STATE...BUT HAD HELD
THE SLIGHT CHANCE POPS FOR NOW GIVEN THE CONTINUING UNCERTAINTY WITH
THE LATE WEEK SYSTEM.

HAVE ALSO COMPARED TO BOTH THE GFS AND CANADIAN ENSEMBLES...AND THE
GENERAL CONSENSUS IS A CONTINUING LARGE SCALE TROUGH OVER THE
CENTRAL UNITED STATES...WITH SMALLER SCALE WAVES EMBEDDED IN THE
FLOW. HOWEVER...THE UNCERTAINTY REGARDING THE SMALLER SCALE SHORT
WAVES IS NATURALLY MUCH HIGHER. IN ANY CASE...EXPECTING THE ACTIVE
PATTERN TO CONTINUE THROUGH AT LEAST THE NEXT WEEK OR SO.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     43  47  33  59 / 100  40  20   0
CAMDEN AR         42  51  35  66 / 100  30  10   0
HARRISON AR       37  42  30  56 / 100  70  30   0
HOT SPRINGS AR    41  46  33  63 / 100  40  10   0
LITTLE ROCK   AR  43  49  35  62 / 100  30  10   0
MONTICELLO AR     42  51  38  63 / 100  20  10   0
MOUNT IDA AR      40  45  31  64 / 100  40  10   0
MOUNTAIN HOME AR  41  45  30  59 / 100  60  30   0
NEWPORT AR        44  50  36  59 / 100  40  20   0
PINE BLUFF AR     42  50  38  62 /  90  20  10   0
RUSSELLVILLE AR   42  45  27  60 / 100  50  20   0
SEARCY AR         45  47  33  61 / 100  30  20   0
STUTTGART AR      44  48  37  59 / 100  20  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Mar 27, 2:27 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
227 PM CDT FRI MAR 27 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281930-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
227 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS STARTING LATE THIS AFTERNOON
THROUGH THIS EVENING AS A STRONG STORM SYSTEM DEVELOPS OVER THE
SOUTHERN PLAINS AND MOVES NORTHEAST ACROSS THE REGION. SOME OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH THE
MOIST UNSTABLE AIRMASS IN PLACE. EXPECT LARGE HAIL AND DAMAGING
WINDS WITH THE STRONGEST STORMS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THE BEST CHANCE FOR WIDESPREAD SEVERE WEATHER WILL BE
ACROSS THE SOUTHERN HALF OF ARKANSAS THIS AFTERNOON AND
EVENING...WITH SOME ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS
NORTHERN PORTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY EVENING...THE PASSAGE OF AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL BRING A MIXTURE OF RAIN AND SNOW TO NORTH
CENTRAL ARKANSAS. ANY ACCUMULATIONS OF SNOW SHOULD BE LIGHT.

ALTHOUGH A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR
DURING THE UPCOMING WEEK...THE NEXT CHANCE FOR WIDESPREAD STRONG
THUNDERSTORMS WILL NOT LIKELY OCCUR UNTIL LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO THE SEVERE WEATHER THREAT
THIS AFTERNOON AND EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Mar 27, 5:31 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
531 PM CDT FRI MAR 27 2009

ARZ040-272255-
POLK-
531 PM CDT FRI MAR 27 2009

...SIGNIFICANT WEATHER ALERT FOR POLK COUNTY UNTIL 555 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CENTERED NEAR GILLHAM...MOVING NORTH AT 35 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

55

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:12 PM CDTSevere Thunderstorm WarningLZKLogan, Yell33 min
Mar 27, 9:09 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk21 min
Mar 27, 9:19 PM CDTTornado WarningLZKMontgomery, Pike41 min
Mar 27, 9:49 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Pike, Yell26 min
Mar 28, 4:18 AM CDTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more15 hr
Mar 28, 6:40 AM CDTSevere Thunderstorm WarningLZKIndependence, Jackson, White, Woodruff35 min
Mar 28, 8:37 AM CDTRiver Flood WarningLZKPerry26 hr
Mar 28, 10:13 AM CDTRiver Flood WarningLZKBradley, Calhoun, Union10 days
Mar 28, 11:14 AM CDTRiver Flood WarningLZKWhite, Woodruff30 days

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.